Can You Snort Heroin?
Last Updated Dec 2, 2021
It is possible to snort heroin, and many users take the drug in this way. However, it isn’t particularly safe, with many people mistakenly thinking it meaningfully alters how addictive or destructive their drug use may be.
Why Is Snorting Heroin Becoming Popular?
There is a mistaken belief that anecdotally seems to be gaining popularity that snorting heroin is “safer” than other forms of taking heroin, specifically regarding how addictive it is. It’s also been noted by experts that some new, younger heroin users may snort heroin to avoid the stigma associated with injecting the drug.
Importantly, snorting heroin isn’t actually a safe practice. Heroin is addictive and can start a person on the path toward a destructive opioid addiction, even if they snort it.
The Dangers of Snorting Heroin
Snorting heroin exposes a person to most of the dangers typically associated with heroin, including risking addiction with repeated use and potentially leading to a life-threatening overdose.
In the short term, heroin can impact a person’s ability to make rational decisions, increasing the chances that they engage in risky behavior. It can also cause nausea and vomiting. Some people asphyxiate because they lose consciousness and then vomit in their mouth, resulting in choking.
How Snorting Heroin Affects the Body
While snorting heroin is generally done for the pleasurable rush it can cause, it affects the body in several other ways that are important to understand. For example, its short-term effects can include the following:
- Clouded judgment
- Difficulties moving the arms and legs, as if they’re very heavy
- Dry mouth
- Fading in and out of consciousness
- Nausea and potentially vomiting
- Severe itching fits
- Warm flushing of the skin
In the long term, heroin use, including snorting heroin, can cause significant harm to the body, with some of its more serious potential effects including the following:
- Damaged tissue inside the nose
- Liver and kidney disease
- Lung complications, including pneumonia
- Sexual dysfunction
- Irregular menstrual cycles
Signs a Person May Be Snorting Heroin
Some signs of heroin use include the following:
- Obvious signs of heroin use, such as finding powdered heroin or black tar heroin, which is sometimes frozen in order to then snort it
- Depression and antisocial personality disorder
- Constipation and stomach cramps
Some more general signs that are common among people engaging in drug abuse include the following:
- Legal trouble, such as disorderly conduct charges or DUIs
- Neglecting important responsibilities, including not going to school or work
- Unreasonable risk-taking behavior, including using drugs and then operating heavy machinery or having sex
- Signs of declining health, including bloodshot eyes, poor sleep habits, and unexplained changes to physical appearance
- Engaging in behavior that seems secretive or suspicious
- Sudden changes in a person’s favorite hangouts, friends and associates, and/or hobbies
- Fear, anxiety, or paranoia with no obvious cause
Overdose Signs & Symptoms From Snorting Heroin
Snorting heroin can cause potentially life-threatening respiratory depression, which is typical of an opioid overdose and isn’t unique to snorting heroin. Some signs of a dangerous heroin overdose include the following:
- Reduced responsiveness, including being completely unresponsive but seemingly awake
- Fading in and out of consciousness
- Falling unconscious and being unable to be awoken
- A limp body or significant weakness
- Choking or gurgling sounds, sometimes referred to as a “death rattle”
- Slowed, shallow, or stopped breathing
- Slowed, erratic, or completely stopped heartbeat
- A face that is pale or clammy
- Bluing or purplish black color at the fingernails and lips
While it is somewhat common knowledge that lighter skinned people will have their skin turn bluish-purple when they don’t receive oxygen, this change of color is different for people with darker skin. Darker skinned people who are not receiving enough oxygen may instead turn a grayish or ashen color.
An individual overdosing on heroin should have naloxone administered to them if it’s available. This drug can reverse the effects of opioids and temporarily stop a life-threatening opioid overdose. Further medical assistance is needed after administering naloxone.
If you believe a person is overdosing on heroin, always call 911 as soon as possible rather than waiting to be sure a person’s life is at risk. Prompt action can save a life.
Heroin DrugFacts. (December 2022). National Institute on Drug Abuse.
Heroin Fast Facts. National Drug Intelligence Center.
Opioid Overdose Basics. (September 2020). National Harm Reduction Coalition.
Warning Signs of Drug Abuse. Tennessee Department of Mental Health & Substance Abuse Services.
Naloxone for Opioid Overdose: Life-Saving Science. (June 2021). National Institute on Drug Abuse.
How Do Naloxone-Based Interventions Work to Reduce Overdose Deaths: A Realist Review. (February 2022). Harm Reduction Journal.
Table of Contents